Diabetes vs. Cortisone

This has not been a good week for me and Dear Diabetes.

In the last five days I have had 55-60 total units of insulin shooting through my body. Of that, 30 units is continuos basal.

That’s a lot.

To put it into perspective, normally I average 17-21 total daily units of which 12 is basal.

Right now, I am triple dosing.

Yet, my blood sugars are high.

Abnormally, dangerously high, unable to crack below 13 mmol most of those days.

Generally, I am rarely above 10.0 mmol.

The resistance is strong.

170821cortisone1

This photo was compiled late Friday afternoon. By end of day, my total daily dose was at 57 units.

The culprit: a cortisone injection in my right hip joint that was administered Thursday morning to counter the effects of a labrel tear.

Apparently it is well known in the medical field that cortisone (and other steroids for that matter) can often wreak havoc on diabetes management. Yet, I was never made aware.

Not from the surgeon who booked the appointment.

Not from the nurse who prepped me for the cortisone.

Not from the doctor who administered the injection.

They all knew I had Type-1 diabetes and that I was on an insulin pump.

When I met with the surgeon, our initial conversation was about surgery, and I flat out asked how surgery would affect my diabetes. He told me, minimally. When it was decided a cortisone shot would be the best course of action, I did not ask about my diabetes. Maybe that was my fault, but given that I had asked about it for the surgery side of things, you would think, if it was an issue, the surgeon would have notified me.

He did not.

Prior to getting the cortisone, when sitting in the radiology waiting room, the nurse had me fill out a form that asked if I had diabetes. I checked yes, and added that I had type-1 diabetes and am on insulin pump therapy. (A similar form had been filled out at the surgeon’s office as well.)

In the exam room, I asked the nurse if I should remove my insulin pump. She said no.

She did not tell me the insulin would essentially be like water going through me following the injection.

When the physician came in and informed me of the procedure and the effect the cortisone may have on my joint, and the small chance of infection, he said not a word of my diabetes. He had every opportunity. I had to move my insulin pump out of the way. When the procedure was done, I got tangled in my insulin pump wiring and he helped untangle me.

No one said a word.

Thursday night my blood sugars had crept up to 13.7 mmol. after dinner. It was a burger dinner, and I thought maybe the ketchup or bun had an effect. By the morning, they were at 16.4 mmol. I thought my infusion was faulty, maybe there was an air bubble in the line, or the canula had bent. I switched it out. Two hours later, they were at 16.9 mmol.

I was beyond frustrated.

I do not do high blood sugars. I rarely have them. I do not know what to do.

I raged bolus. I increased my basal by 100%. I ran the insulin through the line, checking that it was actually going through. I questioned every dose I had administered. I re-reviewed everything I had eaten. I switched out the old insulin, for a new, in-the-fridge bottle.

None of it worked.

Nothing made sense.

By dinner, I was near tears. I had no idea what was going on with me.

I was scared.

fcveb

12:30 a.m. Friday: scared.

I was worried about ketones. I was worried about the incessant itching of my legs, so bad I drew blood. I was worried about my perfect hemoglobin A1c.

Big Ring asked if the cortisone could have had an effect.

Light bulb.

My fingers swiftly tapped over the Google keys and sure enough it was there.

Cortisone is a beast for diabetes.

Are you effing kidding me? Why did know one, not one of those doctors, inform me? Why?

I posted on Facebook asking all my T-1 peeps for advice on how to deal. So many suggestions. So many expressions of shock that I was not notified ahead of time.

It’s still not perfect.

My basal has been set at a continuous +200%, which is the maximum basal dose for Animas pumps, for days; if it could go higher, it would. I’ve been testing my blood sugars every two hours, and at nearly every test, I’m doing bolus corrections. Since getting the cortisone, I have dosed, both by pump and syringes, 235 total units. I go hours without eating. I fear food, and the effect it will have on my blood sugars. I’ve cracked the extreme highs for the most part, now sitting between 8.0 and 10.0 mmols, but that’s still with the crazy increase in insulin. I feel sick inside. I feel lethargic, winded. Even talking is an effort.

I don’t know when it will come down.

I don’t know when I will feel better.

But I do know, every step of the way, I was failed by the medical system.

That is not acceptable.

 

Advertisements

One response to “Diabetes vs. Cortisone

  1. Hey!! Are you suing those doctors!!? Hope you feel better. Your pal, freeman 🙂

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s